Health Canada deadlines for NHPs containing green tea extract and alpha-lipoic acid
Health Canada recently completed safety reviews of green tea extract (GTE) and alpha-lipoic acid as ingredients in Canadian natural health products (NHPs), and their conclusions call for action by companies holding licenses for products with these ingredients.
For GTE, Health Canada identifies a potential risk of liver injury, and has strengthened Canadian safety information to mitigate this risk. The GTE Monograph has been updated, and Health Canada now requires the following risk information on product licenses and labels for GTE-containing products:
- “If you have a liver disorder, consult a healthcare practitioner prior to use. Stop use if you develop symptoms of liver trouble such as yellowing of the skin/eyes (jaundice), stomach pain, dark urine, sweating, nausea, unusual tiredness and/or loss of appetite and consult a healthcare practitioner.”
- “Rare, unpredictable cases of liver injury associated with green tea extract-containing products have been reported (in Canada and internationally).”
In addition to changes in risk information, GTE as a medicinal ingredient (MI) is no longer permitted in products intended for children and adolescents. Labels and licenses for GTE-containing products will need to be updated to indicate use in adults only.
For each product containing GTE as a MI, Health Canada has requested completion and submission of a GTE Amendment Attestation form by December 14, 2018, including confirmation of the following information:
– Confirmation of market status
– Quantity of epigallocatechin gallate (EGCG)
– An attestation that associated labels will be updated to include the revised risk information by November 14, 2018
Previously, Health Canada conducted an evaluation of the risk of hypoglycemia for alpha lipoic acid-containing NHPs, and updated the Abbreviated Labelling Standard for the ingredient. Products containing doses of alpha Lipoic Acid greater than or equal to 42 milligrams per day now require the following risk statement on their labels:
“If you experience sweating, paleness, chills, headache, dizziness and/or confusion, discontinue use and consult a health care practitioner (as these may be symptoms of serious low blood sugar).”
The Natural and Non-Prescription Health Products Directorate (NNHPD) called for Post-Licensing Amendments from all license holders of affected products to add the statement to their product licenses and labels. The alpha-lipoic acid amendment paperwork should have been received by the NNHPD by December 13, 2017, so if your company has not yet submitted the necessary amendments, please contact us to see how we can help.
Health Canada is not issuing product-specific notices for these changes, so product license holders are expected to assess their portfolios and proactively submit the required documentation. Please contact us if you require assistance in submitting the required documentation for your products.